Some cancer patients can experience nerve damage – a condition called peripheral neuropathy - that is associated with chemotherapy or radiation treatments given to treat cancer. A common disorder, these nerve problems can occur after damage to a single nerve or multiple nerves.
The nerve changes associated with peripheral neuropathy involve a set of symptoms caused by damage to the nerves that are further away from the brain and spinal cord. The peripheral nerves carry sensations (feeling) to the brain and control the movement of our arms and legs.
Diseases, injuries, and toxins (such as chemotherapy) can cause peripheral neuropathy in cancer survivors at any phase of diagnosis and treatment. The related damage may lead to nerve changes that affect sensation or muscle function. The nerve changes can be mild or severe.
If you notice any of these common symptoms of cancer treatment-related neuropathy, notify your health care team immediately:
- Tingling ("pins and needles" feeling)
- Loss of feeling (numbness or less ability to sense pressure, touch, heat, or cold)
- Difficulty using your fingers to pick up or hold things; dropping things
- Balance problems
- Trouble with tripping or stumbling while walking
- Cold sensitivity
- Shrinking muscles
- Muscle weakness
- Trouble swallowing
- Trouble passing urine
- Blood pressure changes
- Decreased or no reflexes
These nerve problems can be painful and affect your ability to perform simple every-day tasks, such as walking or dressing. The nerve changes also can cause more serious problems, such as changes in heart rate and blood pressure, difficulty breathing, paralysis or organ failure. The symptoms associated with these nerve problems can be short-term or long-term. Be sure to talk to your doctor or nurse if you have any of these symptoms. Moffitt's staff can help cancer patients who are dealing with nerve changes that might be related to cancer treatment.
What Causes These Nerve Changes?
Peripheral neuropathy can be caused by many things, including:
- Radiation therapy
- Tumors pressing on nerves
- Infections that affect the nerves
- Spinal cord injuries
- Low vitamin B levels
- Some autoimmune disorders
- HIV (human immunodeficiency virus) infection
- Poor circulation
- Multiple myeloma (a type of cancer)
Are some cancer survivors at greater risk for neuropathy?
The following types of cancer may bring a higher risk:
- Lymphoma and Hodgkin’s disease
Discuss the possibility of cancer medication-related risks with your health care team. For example, chemotherapy medications that are thought to increase the risk of peripheral neuropathy include:
- Platinum drugs (cisplatin, carboplatin, oxaliplatin)
- Taxanes (paclitaxel and docetaxel)
- Epothilones (ixabepilone)
- Plant alkaloids (vinblastine, vincristine, vinorelbine, etoposide)
- Thalidomide and lenalidomide
Source: American Cancer Society